Earn up to 13.25 Hours CLE Credit including Implicit Bias and Legal Ethics
Litigation and Appellate Summit Schedule
Thursday, May 4, 2023
8:30 a.m. – 5:00 p.m. Registration Open
Litigation, Appellate, and ADR Update
9:30 a.m. – 11:00 a.m. | 1.50 Hours CLE Credit
Witty James Wagstaffe will bring you up to date on the latest federal case and procedural developments. Thoughtful Jordanna Thigpen will discuss legislative developments and recent cases crucial to practitioners as well as her annual list of laws and procedures that need changing
Moderator: George Wailes
Panelists: Jim Wagstaffe and Jordanna Thigpen
Implicit Bias and Disability
11:15 a.m. – 12:15 p.m. | 1.0 Hour Implicit Bias
Blind since birth, Justice Richard Bernstein is the first blind justice to serve on the Michigan Supreme Court. He is a life-long, tireless advocate for people with all forms of disabilities, and an inspirational public figure. His remarks will focus on how implicit bias impacts people with disabilities, and ways to prevent further discrimination.
Panelists: Justice Bernstein and Bryce Young
12:30 p.m. – 2:00 p.m. | 1 Hour CLE Credit
Listen to a panel of jurists answer questions about the challenges they face, what they like to see practitioners do, and how the judiciary is adapting in the aftermath of the Covid pandemic.
Brief It Like Brandeis: The Use of Social Science and Other Non-Legal Sources in Appellate Advocacy
2:15 p.m. – 3:15 p.m. | 1 Hour CLE Credit
Join us for an in-depth discussion of the history of and best practices for “Brandeis briefs.” The program will provide insight, advice, and expertise on why, when, and how advocates can best employ non-legal sources in briefing and argument.
Moderator: Julia C. Shear Kushner
Panelists: Hon. Therese M. Stewart, Prof. Ellie Margolis. Leslie Ellen Shear
Statutory Interpretation Is Everywhere
3:30 p.m. – 4:30 p.m. | 1 Hour CLE Credit
Statutory interpretation arises in every area of practice but is not a core competency for many attorneys. This program will cover the ins and outs of statutory interpretation, including the plain text, context, canons of construction, legislative history, constitutional avoidance, and the rule of lenity. It will also touch on the significant differences between the state and federal approaches.
Panelists: Leah Spero, Hon. Danny Chou and Chris Micheli
Keynote Address from California Solicitor General Michael Mongan
4:45 p.m. – 5:45 p.m. | .75 Hour CLE Credit
California’s Solicitor General will share a perspective from his position as the chief appellate lawyer at the state Department of Justice and will answer questions from the audience..
Panelists: Solicitor General Michael Mongan
Reception Sponsored by Hanson Bridgett
5:45 p.m. – 6:30 p.m.
Friday, May 5, 2023
8:00 a.m. – 4:30 p.m. Registration Open
Another Momentous Term in the Supreme Court: October Term 2022
9:00 a.m. – 10:00 a.m. | 1 Hour CLE Credit
A Momentous Time in the United States Supreme Court. October Term 2022 was filled with blockbuster cases involving affirmative action, election law, free speech, and much more. The presentation will review these cases and examine what they mean for California appellate courts.
Moderator: Glenn Danas
Panelists: Dean Erwin Chemerinsky
Core Skills/Jury Selection
10:15 a.m. – 11:45 a.m. | 1.5 Hours CLE Credit
This presentation will explore the process of jury selection through discussion with Judge Armando Pastran and a leading jury consultant and live voir dire demonstration by top trial attorneys. We will examine the implications of CCP 231.7 on jury selection and the implications of a world beyond Batson and current trends in juror attitudes and beliefs. Presented jointly by the Criminal Law and Litigation Section.
Panelists: Hon. Armando Pastran, Casey Hultin and Will Rountree
Navigating Complex Diversity, Equity, and Inclusion Issues in a Rapidly Changing Environment
12:00 pm – 1:30 pm | 1.5 hours Implicit Bias
This panel will feature several nationally recognized diversity, equity, and inclusion leaders. These distinguished leaders will provide guidance regarding how to navigate complex diversity, equity, and inclusion issues in the legal profession. Lawyers and Judges who attend this lunchtime plenary program will have the opportunity to enjoy a delicious meal while learning valuable information.
Moderator: Terrance Evans
Panelists: Kevin Benedicto, Jeff Kosbie, Dania Mattos and Judge Bolanos
Winning Strategies for Summary Judgment: Why, How, and When
1:45 p.m. – 2:45 p.m. | 1 Hour CLE Credit
Experienced practitioners and judges will discuss strategies on whether, when, and how to file summary judgment motions and how to sharpen their motions. Not just a powerful tool in defendants’ toolbox, this seminar will also cover summary judgment motions from plaintiffs’ perspective. Judicial panelists will explain how they examine summary judgment motions and oppositions and what they consider key to a winning motion.
Panelists: Steve Clancey and Dave Schultz
Master Advocates: “Trial Lawyer Hall of Fame Series: The Art of Storytelling and Theme-building at Trial
3:00 p.m. – 4:00 p.m. | 1 Hours CLE Credit
Learn from the best. Legendary trial lawyer, civil rights advocate, and 2022 Trial Lawyer Hall of Fame inductee John E. Sweeney explains how to tell a compelling story, from jury selection through closing argument, that resonates with the jurors and compels them to find for your client.
Panelists: John Sweeney
CTAPP Requirements for IOLTA and Client Trust Accounts
4:15 p.m. – 5:15 p.m. | 1 Hours Ethics
A program on the ethical basics of client trust accounts, Rule of Professional Conduct Rule 1.15, and the increased oversight responsibility California lawyers has for their client trust accounts.
Panelists: Joel Osman